Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 5801  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (525 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References
   Article Figures

 Article Access Statistics
    Viewed2602    
    Printed130    
    Emailed0    
    PDF Downloaded73    
    Comments [Add]    
    Cited by others 2    

Recommend this journal

 


 
Table of Contents    
TOPIC OF THE ISSUE: LETTER TO EDITOR
Year : 2011  |  Volume : 59  |  Issue : 1  |  Page : 69-70

Pure red cell aplasia with phenytoin following traumatic brain injury


1 Critical Care Division, Dayanand Medical College and Hospital, Ludhiana, India
2 Department of Medicine, Dayanand Medical College and Hospital, Ludhiana, India
3 Department of Neurology, Dayanand Medical College and Hospital, Ludhiana, India

Date of Submission28-Apr-2010
Date of Decision28-Apr-2010
Date of Acceptance31-Oct-2010
Date of Web Publication18-Feb-2011

Correspondence Address:
G Paul
Critical Care Division, Dayanand Medical College and Hospital, Ludhiana
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.76866

Rights and Permissions



How to cite this article:
Paul G, Sood P, Berry A, Paul B S. Pure red cell aplasia with phenytoin following traumatic brain injury. Neurol India 2011;59:69-70

How to cite this URL:
Paul G, Sood P, Berry A, Paul B S. Pure red cell aplasia with phenytoin following traumatic brain injury. Neurol India [serial online] 2011 [cited 2019 Dec 16];59:69-70. Available from: http://www.neurologyindia.com/text.asp?2011/59/1/69/76866


Sir,

The hematological, toxic effects of phenytoin therapy are well documented, but drug-induced, pure red cell aplasia is an uncommon disorder. We report the case of acute bone marrow suppression and pure red cell aplasia following prophylactic phenytoin after traumatic brain injury.

A 25-year-old male was admitted to Emergency Department after sustaining frontomaxillary injuries His past medical and family history were unremarkable. Neurologic examination showed Glasgow Coma Scale (GCS) score of 13. His hemoglobin was 9.6gm/dl. Computed tomography (CT) of head revealed frontal contusions. He was managed conservatively and discharged about three weeks later on phenytoin anticonvulsant prophylaxis. He was readmitted after one month with complaints of excessive weakness, fatigability, and dyspnea. On examination, significant pallor was noted, with a heart rate of 124/minute and respiratory rate of 30 breaths/minute. Cardiac auscultation revealed a Grade III/VI ejection systolic murmur and a soft S3. Laboratory investigations were: hemoglobulin 1.9 gm/dl; hematocrit 0.565; white blood cell count 13,500/ul, a platelet count of 4.49 lakhs/cumm, and a reticulocyte count of 0.7%. Peripheral blood smear showed moderate anisopoikilocytosis with microcytic hypochromic picture. Chest X-ray and ultrasonography (USG) abdomen were normal and stool for occult blood was also negative. A direct Coombs test was negative and hematinic profile was normal. Liver enzymes were not raised and tests for hepatitis B virus, cytomegalovirus, and parvovirus B19 were all negative. Bone marrow examination [Figure 1] showed acellular marrow with complete absence of erythropoiesis, adequate myelopoiesis, and megakaryopoiesis, with no malignant cells. Laboratory data supported the diagnosis of pure red cell aplasia. Phenytoin was considered the culprit and was withdrawn. Supportive treatment was given in the form of packed red cell transfusions. The response to phenytoin withdrawal was dramatic, within three weeks hemoglobin increased to 10.5 gm/dl and remained stable thereafter.[Figure 2] shows the evolution of laboratory data during the clinical course of the patient.
Figure 1: Bone marrow biopsy showing cellular marrow with marked depression of erythroid series myelopoiesis and megakaryopoiesis are adequate with no malignant cells or magaloblastic changes

Click here to view
Figure 2: Graph showing Hb, complete blood count, platelets, and reticulocyte count during the patient's clinical course. The x-axis shows specific dates. Hb levels during discharge from first admission were 10.2 gm/dl. At admission four weeks later, the Hb had dropped to its lowest level of 1.9 gm/dl, while the WBC and platelet counts were normal. The bone marrow biopsy showed a depression of the erythroid series only. He was given a transfusion of packed cells. Each ¡õ depicts transfusion of packed cells. The reticulocyte count remained abnormally low throughout this period and only after stopping phenytoin the reticulocyte count and Hb started to rise

Click here to view


Pure red cell aplasia (PRCA) is characterized by severe normochromic normocytic anemia, reticulocytopenia, and isolated erythroblastopenia in the bone marrow, which can be either primary or secondary. Drug-induced PRCA represents an acute and generally reversible form of isolated erythroid aplasia. Of the drugs, only phenytoin, azathioprine, and isoniazid have sufficient evidence of causal association. [1] Our patient had severe anemia, a fall from 9.6 gm/dl to 1.9 gm/dl after starting phenytoin. Hematological workup was suggestive of complete lack of erythropoiesis with normal value of other cell linage. Investigations ruled out other causes of acute bone marrow suppression, thus making phenytoin the most likely culprit. The quick return of counts on discontinuing phenytoin without any specific therapy was consistent with the previous reports of hematological toxicity due to this drug.

The association of phenytoin with PRCA has been well-documented. [2] The possible mechanisms of drug-induced PRCA are immune complex damage to the erythroid progenitor cells or beyond the stage of differentiation of the CFU-E, or antibodies against drug-modified antigens on the progenitors. [3] However, the fact that phenytoin is a membrane-active agent and its presence is necessary to induce suppression of erythropoiesis is in favor of its primary role as a hapten. Other possible mechanisms include direct inhibition of DNA synthesis in marrow erythroid cells. [4]

The interval between the initiation of therapy and onset of anemia varies widely from four months to four years. [2],[5] Our patients is unique in that the patient developed acute bone marrow suppression and PRCA within one month of phenytoin therapy. The recommended duration of prophylactic anticonvulsant therapy with phenytoin is only seven days in patients with traumatic brain injury. [6] It is prudent on the part of the clinicians to avoid phenytoin therapy beyond the specified period in patients with traumatic brain injury. Patients with drug induced PRCA require supportive care and discontinuation of the offending drugs and treatment of the associated infections. Our patient was managed accordingly.

 
  References Top

1.Thompson DF, Gales MA. Drug-induced pure red cell aplasia. Pharmacotherapy 1996;16:1002-8.  Back to cited text no. 1
[PUBMED]    
2.Brittinoham TE, Lutcher CL, Murphy DL. Reversible erythroid aplasia induced by diphenylhydantom. Arch Intern Med 1964;113:764-8.  Back to cited text no. 2
    
3.Dessypris EN, Redline S, Harris JW, Krantz SB. Diphenylhydantoin induced pure red cell aplasia. Blood 1985;65:789-94.   Back to cited text no. 3
[PUBMED]  [FULLTEXT]  
4.Agrawal A, Parrott NR, Riad HN, Augustine T. Azathioprine-induced pure red cell aplasia: Case report and review. Transplant Proc 2004;36:2689-91.   Back to cited text no. 4
[PUBMED]  [FULLTEXT]  
5.Pritchard KI, Quirt IC, Simpson WJ, Fleming JF. Phenytoin-associated reversible red cell aplasia. Can Med Assoc J 1979;121:1491-3.  Back to cited text no. 5
[PUBMED]  [FULLTEXT]  
6.Chang BS, Lowenstein DH. Practice parameter: Antiepileptic drug prophylaxis in severe traumatic brain injury: Report of the Quality Standards Subcommittee of the American Academy of Neurology. Neurology 2003;60:10-6.  Back to cited text no. 6
    


    Figures

  [Figure 1], [Figure 2]

This article has been cited by
1 Anticonvulsant drugs and hematological disease
A. Verrotti,A. Scaparrotta,S. Grosso,F. Chiarelli,G. Coppola
Neurological Sciences. 2014; 35(7): 983
[Pubmed] | [DOI]
2 Do no harm-But first we need to know more: The case of adverse drug reactions with antiepileptic drugs
Singh, G.
Neurology India. 2011; 59(1): 53-58
[Pubmed]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow